Management of Nifedipine and other Calcium Channel Blocker Overdose

Background  

  • Calcium channel blockers (CCBs) are commonly used in Kenya in the management of hypertension and other cardio/cerebrovascular diseases. Their wide availability makes them a common agent in drug overdose, whether through accidental ingestion or deliberate self-poisoning.  
  • Severe calcium channel blocker toxicity is highly lethal, though good outcomes can be achieved through aggressive treatment and provision of circulatory support.aa 
  • It is, therefore, important that medical practitioners know how to recognise and manage CCB overdose, as severe intoxication is often fatal.  
  • CCBs are divided into two main classes, the dihydropyridines (e.g. nifedipine and amlodipine) the non-dihydropyridines (e.g. verapamil and diltiazem). 
  •  Non-dihydropyridine CCBs are lipophilic and have a higher affinity for cardiomyocytes than the dihydropyridine agents. In contrast, dihydropyridines preferentially affect peripheral vascular smooth muscle.  
  • However, this selectivity is lost in overdose, so that even dihydroperidines may cause cardiotoxicity in addition to vasodilation in large overdoses.  
  • The toxic potential of calcium channel blockers (CCBs) varies with the type of formulation (eg, immediate-release or sustained-release) and the pharmacologic subclass of CCB ingested.  
  • For example, initially nifedipine overdose, patients may initially present with tachycardia (reflex tachycardia) and normal BP, followed later by hypotension and bradycardia. On the other hand, diltiazem or verapamil overdose may present with nausea, vomiting, metabolic acidosis and hyperglycemia (blocks insulin release) with varying degrees of AV block. 
  • Overdoses of immediate-release CCBs are characterized by rapid progression to hypotension, bradydysrhythmia, and cardiac arrest, while overdoses of extended-release formulations can result in delayed onset of dysrhythmias, shock, sudden cardiac collapse, and bowel ischemia. 
  • Furthermore, the onset of symptoms with standard preparations of calcium channel blockers is typically within 1-2 hours of ingestion, whereas the onset of significant toxicity for slow release preparations may be delayed for 12-16 hours with peak effects after 24 hours. 
  • Peripheral vasodilation and distributive shock (bounding pulse and warm extremities particularly in dihydropyridine overdose should not be mistaken for adequate perfusion.  

Investigations 

  • ECG to check for arrhythmias 
  • Venous blood gas analysis to confirm the presence of metabolic acidosis and lactic acidosis 
  • Serum magnesium and potassium levels 
  • A chest radiograph may determine the presence of congestive heart failure-aggressive fluid boluses to treat hypotension may exacerbate heart failure or cause acute pulmonary edema 
  • Cardiac echocardiography may be needed to help distinguish causes of refractory hypotensionvasodilation versus cardiac pump failuremay guide treatment options. For example, observing signs of cardiogenic shock would suggest that inotropic agents such as dobutamine and dopamine would be more beneficial relative to pure vasopressors such as norepinephrine. 

Treatment: 

  • All patients ingesting immediate-release preparations should be monitored for a minimum of 8 hours after ingestion. Extended-release preparations exhibit markedly delayed onset of action and time to peak concentrations, their overdose should be observed for at least 24 hours. 
  • In cases of intentional overdose, patients who remain asymptomatic after an adequate observation time may be referred for psychiatric evaluation 
  • Urgent administration of fluids, calcium, atropine, vasopressors, and high-dose insulin therapy seem to be the most well validated initial approaches to the treatment of CCB overdose. However, because of the unpredictable and often serious nature of CCBs overdose, it is important to know all reported therapies as potential treatment protocols. 
  • Gut decontamination is not routinely done after CCB overdose.  
  •          Activated charcoal may be given within 1 hr (for immediate release) or 4hrs (for extended-release products) post-ingestion. Activated charcoal should only be used in patients with adequate protection of airway and with bowel sounds.  
  •           Whole bowel irrigation (Polyethylene glycol) may be beneficial early after ingestion of sustained release formulation prior to hemodynamic compromise, but becomes dangerous after hypotension develops because CCBs slow gut motility and increase risk of obstruction or perforation.  
  • Although IV fluids are necessary to reverse effects of peripheral vascular dilatation, CCB patients also have significant cardiac depression and are prone to cardiogenic pulmonary edema. Therefore, intavenous fluids should be given with caution. 
  • If no adequate response is noted after an adequate trial of calcium, catecholamine (dopamine norepinephrine and epinephrine) therapy should be considered. 
  •         High-dose insulin therapy (Hyperinsulinimia/Euglycimia) is most effective when used early in the intoxication phase, as the onset of benefit is delayed. Thus, It should be administered soon after the patient presents, even when the patient shows hardly any haemodynamic instability. 
  •          Both glucose and potassium levels should be frequently monitored in patients receiving high-dose insulin therapy treatment. Replace potassium if the level falls below 3 mmol/L. 
  •          Monitor serum glucose closely after stopping High-dose insulin-glucose infusion therapy to avoid rebound hypoglycemia because insulin levels may remain elevated 24 hrs after ceasing therapy 
  • Glucagon may improve cardiac contractility, arterial blood pressure as well as decrease the PR interval and increase heart rate.  
  •     Glucagon infusions and repeat doses should be reconstituted in D5W (rather than propylene glycol diluent provided by supplier, that causes hypotension and dysrhythmias in large doses). 
  •     Since glucagon dilates the lower oesophageal sphincter, vomiting and aspiration may occur; therefore, this treatment should only occur in patients who are alert and can protect their airway; pretreatment with an antiemetic may be logical. 
  • Intravenous lipid emulsion therapy should only be considered in patients with life-threatening cardiovascular toxicity, such as refractory shock, which is unresponsive to conventional therapies. 
  •  Transvenous or external cardiac pacing and extracorporeal life support should be considered when all pharmacological means of reversing refractory conditions in CCB overdose. 
  • If distributive shock is refractory to vasopressors noradrenaline and vasopressin, consider methylene which decreases cGMP formation, scavenge nitric oxide, and inhibit nitric oxide synthesis leading to vasoconstriction. 
  • CCBs are highly protein bound and have a large volume of distribution. Therefore, hemodialysis is not likely to be effective at enhancing elimination. 
  • Because CCBs are metabolized through the cytochrome P-450 isozymes, adverse interactions with other drug substrates of the enzyme is likely. P-450 substrates such as cimetidine/ranitidine and macrolides should be avoided or withdrawn in CCB overdose. 
  • CCBs, especially sustained-release formulations, can be lethal in young children; fatalities from ingestions of a single pill have been documented. Therefore, in a suspected CCB overdose in a child, aggressive treatment should be rapidly initiated.  
  •      Educate parents and grandparents who take calcium channel blocker (CCB) medications about the importance of keeping these drugs out of the reach of children. 
  • Do not allow patients with calcium channel blocker toxicity to eat after an overdose, because there is an inherent risk for rapid mental deterioration which may require intubation. Placement of an endotracheal tube when the patient has an empty stomach decreases the risk of aspiration.  
  • Orthostatic hypotension is a particular concern in patients who ingest calcium channel blockers. Limit the activity level of these patients to bed rest at the first clinical signs of calcium channel blocker toxicity. 
  • Pregnant patients should be nursed in a left lateral position to reduce the effects of supine hypotension syndrome caused by compression of the inferior vena cava by the uterus, which may further exacerbate the hypotension induced by CCBs. 
  • For detailed information, copy paste this URL into a browser’s address bar: https://www.poisonsense.com/wp-admin/post.php?post=912&action=edit

#Thursdaybit3 

 

Spread the love